Virginia, 2015

Damaging Winds in Virginia, June 8, 2015

June 8, 2015 · NWS LWX · 15 events in 7 counties and zones

Destabilization occurred west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Backing of winds also led to increased shear profiles, which combined with the increased instability produced isolated thunderstorms ahead of an approaching cold front and a line of showers and thunderstorms right along the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Destabilization occurred west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Backing of winds also led to increased shear profiles, which combined with the increased instability produced isolated thunderstorms ahead of an approaching cold front and a line of showers and thunderstorms right along the line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 10:53 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 8, 10:53 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1153 AM EDT MON JUN 8 2015

.SYNOPSIS...
A COLD FRONT OVER THE MIDWEST WILL REACH THE CENTRAL APPALACHIANS
TODAY...THEN DRIFT EAST ACROSS THE AREA THROUGH TUESDAY. WEAK HIGH
PRESSURE BUILDS INTO THE REGION WEDNESDAY AND THURSDAY. LOW
PRESSURE LOOKS TO PASS NORTH OF THE AREA FRIDAY NIGHT THROUGH
SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW LEVEL MOISTURE WILL GRADUALLY INCREASE ON SOUTHERLY FLOW.
DEBRIS CLOUDS ASSOCIATED WITH MIDWEST CONVECTION CONTINUE TO
STREAM ACROSS THE FORECAST AREA THIS MORNING...HOWEVER...BREAKS IN
THE CLOUD COVER WILL OCCUR WHICH WILL LEAD TO DESTABILIZATION THIS
AFTERNOON INTO THE EARLY EVENING. TEMPERATURES WILL LIKELY WARM
INTO THE 80S IN MOST LOCATIONS...POSSIBLY NEAR 90 IN CENTRAL VA.

CONVECTION WILL BE SLOW TO DEVELOP THIS MORNING AND INTO THE EARLY
AFTERNOON. STORMS WILL DEVELOP BY MID AFTERNOON WEST AND INCREASE
IN COVERAGE LATER THIS AFTERNOON AND EVENING ESPECIALLY OVER THE
I-81 CORRIDOR THEN TRACKING EAST OF THE BLUE RIDGE. BALTIMORE
METRO AREA WILL BE IMPACTED...BIT LESS CONFIDENCE FOR SEVERE IN
THE IMMEDIATE DC AREA AND POINTS EAST TO I-95.

STORM MOTION SHOULD BE FAST ENOUGH TO LIMIT FLASH FLOOD
POTENTIAL...MOSTLY AN ISOLATED THREAT AND WEST OF THE BLUE RIDGE.
MAIN THREAT WITH STORMS TODAY WILL BE DAMAGING WINDS WITH INVERTED
-V SUBCLOUD LAYER NOTED IN AM BUFKIT SOUNDINGS. ISOLATED TORNADOES
POSSIBLE WITH INCREASED SHEAR AND HELICITY VALUES.

SHOWERS AND STORMS WILL DECREASE IN COVERAGE TONIGHT ALTHOUGH A
FEW SHOWERS COULD LINGER AFTER MIDNIGHT WITH THE COLD FRONT HELD
UP TO THE WEST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
ON TUESDAY THE FRONT WILL GRADUALLY PUSH SOUTHEAST ACROSS THE
CWA. DRY AIR WILL MOVE IN ALOFT AND THIS SHOULD LIMIT THE
POTENTIAL FOR SHOWER OR STORM DEVELOPMENT...HOWEVER THERE IS THE
POSSIBILITY THAT THE PASSING UPPER TROUGH MAY HELP STORMS DEVELOP
REGARDLESS. KEPT SOME CHANCE AND SLIGHT CHANCE POPS IN THE
FORECAST BUT CONFIDENCE IS NOT HIGH. WHILE TECHNICALLY THE FRONT
IS 'COLD' TEMPERATURES WILL ONLY DROP A COUPLE DEGREES BEHIND
IT...THOUGH HUMIDITY SHOULD SEE A MORE NOTICEABLE DECLINE BY DAY'S
END.

TUESDAY NIGHT...COLD FRONT CLEARS THE AREA IN THE MIDNIGHT
TIMEFRAME WITH LOW CHANCES FOR THUNDERSTORMS LINGERING THROUGH THE
EVENING EAST OF INTERSTATE 95. WIND SHIFTS NW THAT EVENING ACROSS
THE AREA WITH MIN TEMPS IN THE LOW TO MID 60S INLAND...UPR 60S
URBAN/NEAR SHORE UNDER CLEARING SKIES.

WEDNESDAY AND WEDNESDAY NIGHT...WEAK HIGH PRESSURE (AROUND 1015
MB) BUILDS OVER THE AREA WITH DRY AND SUNNY/CLEAR CONDITIONS AND
LIGHT SWLY FLOW. 15C 850MB TEMPS MIX DOWN FOR MAX TEMPS IN THE UPR
80S. DEWPOINTS IN THE UPR 50S TO LOW 60S...NO HEAT INDEX.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THURSDAY...19C 850MB TEMPS MIX IN A DOWNSLOPING WLY FLOW FOR MAX
TEMPS IN THE LOW TO POSSIBLY MID 90S. DEWPOINTS FOR NOW LOOK TO BE
MID 60S WHICH WOULD ADD A FEW DEGREES TO A HEAT INDEX...BUT OFTEN
THE DOWNSLOPING FLOW MIXES IN LOWER DEWPOINTS. AS OF NOW THERE IS
POTENTIAL FOR FIRST UPR 90S HEAT INDICES OF THE YEAR (IN BALT-WASH
URBAN AREAS). HIGH PRESSURE CENTERED OVER THE WRN CAROLINAS WOULD
HAVE RING OF FIRE ACTIVITY JUST NORTH OF THE MASON-DIXON LINE.
WILL NEED TO WATCH IF THE ENERGY OVER THE AREA WILL GET TAPPED
INTO FOR TSTMS.

BERMUDA HIGH DOMINATES WEATHER FRIDAY INTO THE WEEKEND WITH THE
SECOND THREE DAY SET OF 90S FOR THE AREA THIS YEAR (MAY 30/31 AND
JUNE 1 WERE ALL OVER 90F AT KDCA). SHORTWAVE ACTIVITY LOOKS TO BE
SHUNTED NORTH OF THE RIDGE AT LEAST INTO SATURDAY...SO WILL HAVE
TO MONITOR FOR ANYTHING MORE THAN ISOLATED TERRAIN DRIVEN DIURNAL
TSTM ACTIVITY.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR EARLY FOLLOWED BY SHOWERS/THUNDERSTORMS WITH STRONG DAMAGING
WIND GUSTS AND IFR VIS IN HEAVY DOWNPOURS. ISOLATED TO SCATTERED
STORMS MAY START DEVELOPING EARLY THIS AFTERNOON BUT BEST ODDS OF
IMPACTS WILL BE VERY LATE THIS AFTERNOON AND THIS EVENING AS A
MORE ORGANIZED BAND OF STORMS MOVES SOUTHEAST AHEAD OF THE FRONT.
AS STORMS WEAKEN TO SHOWERS OVERNIGHT SOME PATCHY FOG IS POSSIBLE
MAINLY NW OF I-95. TUESDAY SHOULD FEATURE LESS IMPACTS AS ODDS OF
NEW STORM DEVELOPMENT ARE CONSIDERABLY LOWER...BUT NOT QUITE ZERO
JUST YET.

LOW CHANCES FOR TSTMS CONTINUE JUST EAST OF DC METROS TUESDAY
EVENING. WEAK HIGH PRESSURE BUILDS TUESDAY NIGHT THROUGH WEDNESDAY
WITH VFR CONDS AND NWLY FLOW AROUND 10 KT EXPECTED. THUNDERSTORMS
MAY SAG SOUTH OF THE MASON-DIXON THURSDAY...OTHERWISE DIURNAL
THUNDERSTORMS DEVELOP OVER THE TERRAIN WEST OF DC METROS FRIDAY.

&&

.MARINE...
SCA EXPECTED TODAY AND TONIGHT. THE RISK OF SHOWERS AND
THUNDERSTORMS WITH STRONG WINDS WILL ALSO INCREASE LATE TODAY AND
THIS EVENING. WINDS WILL CONTINUE WITH THE PASSAGE OF THE FRONT
TONIGHT AND TUESDAY SO HAVE EXTENDED SCA THRU TUESDAY FOR MOST
ZONES EXCEPT FOR THE MORE SHELTERED ONES. RISK OF THUNDERSTORMS
SHOULD DECREASE TUESDAY BUT SOME POTENTIAL FOR THEM REMAINS.

SCATTERED GUSTY THUNDERSTORMS TUESDAY EVENING STILL POSSIBLE OVER
THE WATERS. NWLY FLOW OVERSPREADS THE AREA TUESDAY NIGHT BEHIND A
WEAK COLD FRONT. WEAK HIGH PRESSURE AND A BAY BREEZE WEDNESDAY
WITH GENERALLY SLY FLOW THURSDAY INTO THE WEEKEND AS A BERMUDA
HIGH SETS UP. SLY CHANNELING AROUND 15 KT POSSIBLE WEDNESDAY AND
THURSDAY EVENING.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY FOR THIS MORNING'S HIGH TIDE CYCLE IS BEING
ALLOWED TO EXPIRED AT NOON. ANOTHER COASTAL FLOOD ADVISORY MAY BE
NEEDED FOR THIS EVENING'S HIGH TIDE CYCLE AS ANAMOLIES WILL
CONTINUE TO INCREASE IN SOUTHEASTERLY FLOW...PARTICULARLY AT
ANAPOLIS THIS AFTERNOON. FLOODING DOES NOT APPEAR TO BE A THREAT
ELSEWHERE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR MDZ014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>534-537-
     539>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ536-538.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535.

&&

SYNOPSIS...KRW
NEAR TERM...KRW
SHORT TERM...BAJ/RCM
LONG TERM...BAJ
AVIATION...BAJ/KRW
MARINE...BAJ/KRW
TIDES/COASTAL FLOODING...DFH
Hazardous weather outlook, Jun 8, 10:51 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1151 AM EDT MON JUN 8 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1151 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PARTICULARLY FOR NORTHERN PORTIONS OF THE OUTLOOK AREA.
SEVERE THREATS ARE DAMAGING WIND GUSTS...LARGE HAIL...AND ISOLATED
TORNADOES. THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091500-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1151 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PARTICULARLY FOR NORTHERN PORTIONS OF THE OUTLOOK AREA.
SEVERE THREATS ARE DAMAGING WIND GUSTS...LARGE HAIL...AND ISOLATED
TORNADOES. THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
June 8, 1:40 PM EST
Where
Shenandoah County, 1.28 mi ENE of Hamburg
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.810, -78.610

Multiple trees were reported down on south Middle Rd between Bethel Church Rd and South Ox Rd.

Thunderstorm Wind, Shenandoah

When
June 8, 1:44 PM EST
Where
Shenandoah County, 0.88 mi SE of St Luke
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.890, -78.570

A tree was reported blocking St Luke Rd.

Thunderstorm Wind, Shenandoah

When
June 8, 1:48 PM EST
Where
Shenandoah County, 0.69 mi ENE of Woodstock
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.883, -78.508

Multiple trees and power lines reported down on Court St.

Thunderstorm Wind, Frederick

When
June 8, 2:41 PM EST
Where
Frederick County, 0.54 mi W of Burning Knolls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.170, -78.140

Multiple trees reported down.

Thunderstorm Wind, Rappahannock

When
June 8, 2:55 PM EST
Where
Rappahannock County, 0.88 mi NE of Roundhill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.580, -78.160

A tree was reported down near the intersection of Berryville Pike and Jackson Lane.

Thunderstorm Wind, Culpeper

When
June 8, 2:58 PM EST
Where
Culpeper County, 3.69 mi NNE of Monument Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.650, -77.975

A tree was reported down near the intersection of Holly Springs Rd and Quail Ridge Rd.

Thunderstorm Wind, Fairfax

When
June 8, 3:54 PM EST
Where
Fairfax County, 0.54 mi W of Fairfax Station
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.800, -77.330

Multiple trees reported down.

Thunderstorm Wind, Shenandoah

When
June 8, 4:18 PM EST
Where
Shenandoah County, 1.28 mi WSW of Hawkinstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.760, -78.620

A tree was reported down at the 2000 block of Old Valley Pike.

Thunderstorm Wind, Rappahannock

When
June 8, 5:00 PM EST
Where
Rappahannock County, 1.75 mi NE of Flint Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.790, -78.100

A tree was reported down near the intersection of Zachary Taylor Highway and Jericho Rd.

Thunderstorm Wind, Rappahannock

When
June 8, 5:08 PM EST
Where
Rappahannock County, 1.08 mi E of Flint Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.770, -78.100

A tree was reported down at the intersection of Zachary Taylor Highway and Post Office Lane.

Thunderstorm Wind, Shenandoah

When
June 8, 5:19 PM EST
Where
Shenandoah County, 0.88 mi NW of Hawkinstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.780, -78.610

A tree was reported down at the 11300 block of Old Valley Rd.

Thunderstorm Wind, Warren

When
June 8, 5:24 PM EST
Where
Warren County, 1.7 mi SW of Front Royal
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.905, -78.205

Trees down at the intersection of Stonewall Jackson Highway and Browntown Rd.

Thunderstorm Wind, Shenandoah

When
June 8, 5:33 PM EST
Where
Shenandoah County, Edinburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.820, -78.570

A tree was reported down across Highway 11 about 1/2 mile south of Edinburg.

Thunderstorm Wind, Fairfax

When
June 8, 6:15 PM EST
Where
Fairfax County, 1.75 mi ENE of Eloris
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.940, -77.390

A very large tree was reported down.

Thunderstorm Wind, Falls Church (C)

When
June 8, 6:55 PM EST
Where
Falls Church (C) County, 0.62 mi NNE of Falls Church
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.888, -77.174

A tree was reported down at the 300 block of North Virginia Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580803, 580804, 580779, 580813, 580800, 580797, 580812, 580805, 580801, 580802, 580806, 580794, 580795, 580796, 580810.